Methadone is a synthetic narcotic with a long half-life, which is intended to ease people off opioid dependence if they suffer from opioid addiction. Beginning in 1964, federally approved methadone clinics, called opioid treatment programs, used very regulated doses to help people who had struggled with heroin addiction for years taper off their abuse of the more intense narcotic, which had a much shorter half-life.

Methadone binds to the opioid receptors in the brain for 24-36 hours, and it has a half-life of 8-59 hours. For people who are tolerant to heroin, methadone simply eases withdrawal symptoms and cravings, and it does not create the extreme euphoria that heroin can induce. It is a Schedule II controlled substance, according to the Drug Enforcement Administration (DEA).

Beginning in the 1990s, states began to put methadone on their “preferred drugs” list as a prescription painkiller for Medicaid patients. Methadone is inexpensive compared to other opioid drugs like OxyContin or Vicodin, so for low-income patients, it began to be prescribed as a treatment for chronic pain. However, prescribing methadone to people who do not have an existing opioid tolerance has led to overdose and addiction. Although methadone is chemically unlike heroin or morphine, which are semisynthetic opioids, methadone creates many of the same symptoms of intoxication and withdrawal.


Because methadone is an opioid, the drug can cause withdrawal symptoms that are similar to those associated with other opioid drugs. Because methadone binds to receptors in the brain for a long time, withdrawal symptoms can last longer.

The Phases of Methadone Withdrawal

Below are the basic stages of methadone withdrawal, provided medication replacement therapy is not employed during detox.

Phase 1: Early Symptoms

After the last dose of methadone, symptoms will not typically begin for at 8-30 hours. Methadone has an extremely long half-life, which made it a preferred drug for tapering people off opioids like heroin. Symptoms of the first stages of methadone withdrawal mimic a cold or flu. They include:

  • Runny nose
  • Watery eyes
  • Excessive yawning
  • Exhaustion or fatigue
  • Depression
  • Dilated pupils
  • Goosebumps
  • Sweating
  • Involuntary twitching
  • Anxiety
  • Agitation
  • Restlessness
  • Irritability

This phase can last 2-3 days. Many of the physical symptoms will dissipate as withdrawal continues into the next stage, but the psychological symptoms will gradually increase or change. Additional physical symptoms will begin with the second stage of methadone withdrawal.

Phase 2: Peak Symptoms

Methadone withdrawal symptoms peak between 72 and 96 hours or 3-4 days. Yawning will continue, and the person may continue to feel like they have a cold or the flu, although those symptoms will mostly have changed into other physical symptoms. Some of these symptoms include:

  • Diarrhea
  • Nausea or vomiting
  • Stomach pain
  • Aches or cramping in extremities, especially the legs
  • Increased sensitivity to pain
  • Insomnia
  • Small increases in body temperature, heart rate, and breathing rate

Peak methadone withdrawal symptoms are primarily psychological. At this point, the individual detoxing from methadone will experience anxiety, depression, and restlessness. They will likely feel intense cravings for the drug, which is a sign that the body is not reaching equilibrium with neurotransmitters because there is nothing binding to the opioid receptors in the brain. These intense feelings will typically go away in the next few days, however, as the brain begins adjusting to the lack of artificial opioids in the brain and starts releasing normal levels of neurotransmitters again.

During this peak phase, however, many people who attempt to detox from methadone addiction on their own experience relapse. It is important to seek help from medical professionals before attempting to detox from methadone. Medical detox may involve over-the-counter medications and other assistance, along with positive reinforcement, while the individual goes through the worst withdrawal symptoms.

Do You Need Help Kicking Heroin?

Phase 3: Decreasing Symptoms

The worst methadone withdrawal symptoms are typically over in about 10 days. The individual may still feel tired and might still experience some depression, anxiety, and cravings, but these will lessen over time. Physical symptoms, like runny nose, yawning, and abdominal pain, lessen as well. With a drug as potent as methadone, the individual may continue to feel cravings for weeks or months, but other symptoms are unlikely unless the individual develops post-acute withdrawal syndrome (PAWS).

Potential Phase 4: Post-Acute Withdrawal Syndrome (PAWS)

Post-Acute Withdrawal Syndrome (PAWS) does not occur in most people who detox from opioid drugs, including methadone. This syndrome is more likely to occur in people who have struggled with addiction to methadone for a long period of time. For those with long-term abuse issues, their bodies have become very dependent on and tolerant to methadone, particularly if they took large doses of the drug.

PAWS is a protracted, intense experience of methadone withdrawal symptoms, especially psychological symptoms like anxiety, depression, and cravings. Depression associated with PAWS typically includes suicidal ideation, while anxiety can include repeated panic attacks. At its most intense, people experiencing PAWS are at risk of seizures, although this is less common with withdrawal from opioid drugs like methadone than with benzodiazepine or alcohol withdrawal.

PAWS can last for several weeks and perhaps even a few months. Although it rarely occurs in people attempting to detox from methadone or other opioid drugs, it is a possibility. PAWS is another reason it is important to get medical help and social support for detox.

Help during Withdrawal

People who have become addicted to methadone, whether it was prescribed as a painkiller or as a tapering medication to ease heroin withdrawal, should seek medical help to overcome this condition. A doctor can work with the patient to develop a tapering plan, either to taper methadone or replace with buprenorphine, which is an outpatient tapering medication. Once the tapering and/or detox plan has been established, the person should begin addiction treatment therapy. Rehabilitation offers therapy, medication, and social support to treat the physical and psychological symptoms of addiction.